I’ve been taking paxil since I was 20 for panic attacks. It worked, and my quality of life improved on the drug. When I was pregnant I tried to get off of it, but within a few days of facing increased anxiety as well as typical withdrawal symptoms, I felt I couldn’t go through with it. The last couple of months I decided to slowly, slowly taper it down. Well, I don’t think I went slow enough. I went from 30mg extended release once a day to cutting it in half (which sort of does away with the extended release part). So I went down to 15mg immediate release once a day. I did notice some typical withdrawl symptoms before my next dose was due (dizziness, vertigo, brain zaps, and a feeling of withdrawing from the world) but I thought that after my body adjusted these would go away.
I obviously was weaning myself way, way too fast. Just from simple google searches I’ve unearthed hundreds of websites dedicated to how difficult it is to get off of paxil. The symptoms matched the way I’ve been feeling. The initial withdrawal symptoms eventually turn into extreme irritability, rages, crying spells, and a sense of “going mad” as well as physical symptoms. Worse, it can take months to go through all of the stages of withdrawal that occur when you wean too fast. The brain is on an emotional roller as it tries to function with previously blocked neurons. It takes the brain like months to generate 10% of the neurons needed to regulate serotonin. Therefore, I should be decreasing the paxil at a minimum of 10% per month to reduce the chances of extreme withdrawal.
No wonder I’ve been such a hot mess. Increased frequency of migraines is also a symptom of withdrawal, and god I’ve gone through all my migraine pills in 3 weeks and been to the ED once. Let’s just say I won’t be attempting to wean off paxil without the help of a professional. Here is a link for more explanation if you’re interested.
By the way, I took a full 30mg yesterday afternoon after reading all of this. By evening I was feeling calmer, no more rage, and by this morning I was able to wake up somewhat cheerfully and go through the morning routine with M feeling pretty much back to my normal self. I feel tired but in a hung over way, not in a desperate way.
3 thoughts on “wow paxil, just wow”
I landed in the ER when withdrawing from Paxil back in my twenties. I felt like I was going to pass out! I was only on it for a couple weeks, so I can’t imagine what it must be like when you’ve been on it for years. Because of that drug, I refuse to take anything daily for anxiety. I have a prescription for Xanax and I only take it when needed. Good luck weaning yourself off! I hope it gets easier quickly.
That’s intense!! So very glad you were able to figure out what was going on.
VERY VERY VERY SLOWLY, in tiny tiny changes to get off. And, talk to the doctor, sometimes with some drugs they can start a different one at some point in the process to get off the most addictive one and wean from new one too. BUT, I AM NOT DOCTOR so talk to yours and get help. If doctor is not addiction specialist get referral to one.
Good luck and best wishes.